Strong Wind, Kanawha
- When
- February 10, 12:10 AM EST to 6:30 PM EST
- Where
- Kanawha forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $20,000
- Reported by
- ASOS
- Coordinates
- 38.337, -81.528 (the zone’s center; the record gives no point)
Wind gusts of 40 to 60 mph were common the early morning hours through the afternoon across much of West Virginia. Yet, only a few counties actually reported damage associated with these winds.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Wind gusts of 40 to 60 mph were common the early morning hours through the afternoon across much of West Virginia. Yet, only a few counties actually reported damage associated with these winds.
The initial strong winds were associated with a cold frontal passage. A second surge of stronger winds occurred during this Sunday afternoon, as strong cold air advection combined with partial sunshine. This allowed for an efficient downward transfer of momentum from the winds aloft. Scattered locations had trees blown down, with evergreen trees being favored. Power outages also occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 9, 9:23 PM EST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
923 PM EST SAT FEB 9 2008
.SYNOPSIS...
ARCTIC FRONT RACES ACROSS LATE TONIGHT...FOLLOWED BY STRONG WINDS
AND SNOW SHOWERS INTO SUNDAY. HIGH PRESSURE SETTLES IN SUNDAY
NIGHT AND MONDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
STEEP LAPSE RATES CONTINUE TO ALLOW CONVECTIVE CLOUDS TO LINGER
AFTER SUNSET. MANY OF THE RETURNS ON THE 88D AT THIS TIME ARE LIKELY
VIRGA...GIVEN GOOD T/TD SPREADS...BUT SOME ARE REACHING THE GROUND.
PICKED UP A SPRINKLE HERE AT THE OFFICE. THESE ARE FALLING OUT OF
HIGH-BASED SC OR LOW MID DECK.
ARCTIC BOUNDARY LOOKS TO BE THROUGH AN IND/EVV LINE AT THIS TIME.
STILL ON TRACK TO REACH WESTERN FRINGES OF CWA AROUND 05Z...AND BE
THROUGH AREA BY 11Z. ADDED THE AFOREMENTIONED SPRINKLES TO THE
FORECAST FOR A FEW HOURS. SLIGHTLY SLOWED POPS TO ACCOUNT FOR
FRONTAL TIMING. STILL DO NOT FORESEE A LOT OF PRECIP COVERAGE BEHIND
BOUNDARY...WITH NORTHERN MOUNTAIN COUNTIES SEEING THE MOST DUE TO
WEAK UPSLOPE. PRECIP CHANGEOVER TO SNOW IS NOT IMMEDIATE BEHIND
BOUNDARY...EXPECT THE TRANSITION TO BE COMPLETE BY 12Z. NO CHANGE
TO WIND ADVISORY AT THIS TIME...ALTHOUGH IT WILL BE AFTER MIDNIGHT
BEFORE WINDS BECOME GUSTY AGAIN. FORECASTED LOWS LOOK OKAY AND
RERAN HOURLY T CURVE.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
STRONG COLD AIR ADVECTION AND GUSTY WINDS WILL BE THE MAIN ISSUE ON
SUNDAY...WHILE UPSLOPE SNOW SHOWERS WILL IMPACT PRIMARILY THE
NORTHERN WEST VIRGINIA MOUNTAINS WITH A MINOR ACCUMULATION.
MODELS CONTINUE TO SHOW 850MB WINDS OF 40-55 KNOTS IN WAKE OF
ARCTIC FRONT SUNDAY MORNING INTO EARLY AFTERNOON...AND STRONGER
FARTHER ALOFT. WITH STRONG COLD AIR ADVECTION AND EVENTUAL
SUNSHINE ALLOWING MORE EFFECTIVE MIXING WELL INTO AFTERNOON...I
EXTENDED WIND ADVISORY FOR WHOLE CWA TO 4 PM SUNDAY. ALSO...BEGAN
WIND ADVISORY AT 10 PM TONIGHT FOR ALL ZONES FOR SIMPLICITY...AND TO
BETTER COORDINATE WITH SURROUNDING OFFICES. HOWEVER...THE PEAK WINDS
DEFINITELY LOOK TO BE MORE TOWARDS MORNING.
MODELS WELL AGREED ON LOSS OF DEEP MOISTURE...AND WESTERLY FLOW
BEHIND ARCTIC FRONT THAT PASSES EARLY SUNDAY. ALSO...WITH COLDEST
CHUNK OF ARCTIC AIR...AND MAIN VORTICITY...PASSING NORTH OF THE
AREA...I EXPECT ONLY LIMITED UPSLOPE SNOW. SHOULD ONLY ADD UP TO A
TOTAL OF 1 TO 3 INCHES IN THE NORTHERN WV MOUNTAINS...LITTLE OR NONE
ELSEWHERE. LINGERING LOW LEVEL MOISTURE WILL KEEP DECK OF LOW CLOUDS
EARLY. HOWEVER...MIXING FROM STRONG COLD AIR ADVECTION SHOULD ALLOW
CLOUDS TO BREAK UP WEST TO EAST ACROSS THE LOWLANDS...FOLLOWED BY
CLEARING AREAWIDE SUNDAY NIGHT.
TEMPERATURES ARE LIKELY TO CONTINUE TO FALL FROM 12Z SUNDAY FOR MOST
OF CWA. GUIDANCE TEMPERATURES HAVE ACTUALLY TRENDED WARMER...WITH
SLIGHT DELAY IN FRONTAL PASSAGE COMPARED TO PREVIOUS THINKING.
HOWEVER...I STILL UNDERCUT GUIDANCE BECAUSE OF THE STRONG COLD AIR
ADVECTION THAT WILL BE UNDERWAY. IDEAL RADIATIONAL COOLING FOR
SUNDAY NIGHT AS HIGH PRESSURE PULLS OVERHEAD...SO I AGAIN UNDERCUT
GUIDANCE FOR LOW TEMPERATURES. WIND CHILL ADVISORY WILL BE LIKELY
FOR THE NORTHEAST MOUNTAIN ZONES SUNDAY EVENING...BUT SINCE IT IS
3RD PERIOD AND WE ALREADY HAVE ONGOING WIND ADVISORY...HAVE NOT
ISSUED THIS YET. HIGH PRESSURE MONDAY QUICKLY YIELDS TO INCREASING
HIGH CLOUDS AHEAD OF NEXT WARM FRONT...SO I EXPECT HIGH TEMPS MORE
REFLECTIVE OF THE COLDER MET GUIDANCE VERSUS THE MAV.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
NEVER TRUST A WARM FRONT. TROUBLE BEGINS RIGHT OUT OF THE GATE.
WARM FRONTAL ZONE SETTING UP QUICKLY BY MONDAY EVENING. HOW QUICKLY
THE WARM FRONT LIFTS NORTH IS THE DILEMMA LATE MONDAY NIGHT AND
TUESDAY MORNING. THINKING IT WILL BE SLOWER THAN WE HAD 24 HOURS
AGO. COULD SEE SOME ACCUMULATING SNOW STREAK IN MONDAY NIGHT.
AGAIN...THAT TIMING IS TOUGH SINCE THE LOW LEVEL WILL STILL BE SO
DRY...SO WHEN WILL IT REACH THE GROUND. CURRENTLY HAVE OVERRUNNING
BAND MOVING E INTO THE HEART OF WV AROUND CRW...WITH LOWER POPS
FURTHER S...SAY DOWN INTO SW VA. OF COURSE...A SHIFT 50 TO 100
MILES COULD EASILY HAPPEN.
WILL INCLUDE A HAZARD FOR SNOW AND FREEZING RAIN OVERNIGHT MONDAY
NIGHT AND TUESDAY MORNING.
HAVING THE SNOW AND FREEZING RAIN SWITCH TO RAIN...EXCEPT THAT MAY
BE QUESTIONABLE FOR OUR FAR NW COUNTIES...SAY UNI ON NW IN SOUTHEAST
OHIO ON TUESDAY. ALSO HUNG ONTO SOME FREEZING RAIN IN POCAHONTAS
COUNTY UNTIL AT LEAST MIDDAY OR EARLY AFTERNOON.
FOLLOWED HPC GUIDANCE FAIRLY CLOSE FOR REST OF THE EXTENDED...WITH
DRYING NOW ABLE TO MOVE IN WEDNESDAY...AS SOUTHEASTERN UPPER LEVEL
SYSTEM NOT STRONG ENOUGH TO THROW MOISTURE BACK N/NW.
DRY THURSDAY. WEAK FRONT PASSES ON FRIDAY.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
18Z SATURDAY THRU 18Z SUNDAY...
PATCHY MIDLEVEL CLOUDS WILL REMAIN THROUGH THE EVENING HOURS...AND
WINDS WILL BE DIMINISHING FOR A SHORT PERIOD. PERHAPS A FEW
SPRINKLES...BUT NO REAL HINDRANCE THERE.
ARCTIC FRONTAL BOUNDARY WILL PASS THROUGH OVERNIGHT...IN THE 06Z-
12Z TIMEFRAME. ALTHOUGH CIGS WILL EVENTUALLY DROP INTO MVFR RANGE
FOR A PERIOD FOR MOST OF THE AREA...AND THERE WILL BE SCATTERED
SNOW SHOWERS...THE REAL STORY WILL BE THE WIND. POST-FROPA...WIND
GUSTS OF 30 TO 40 KNOTS OUT OF THE WEST WILL BE COMMON RIGHT ON
THROUGH MOST OF SUNDAY. CEILINGS SHOULD IMPROVE BACK TO VFR BY 00Z
WEST OF THE MOUNTAINS...AND A FEW FLURRIES MAY LINGER.
AVIATION OUTLOOK /AFTER 18Z SUNDAY/...
IFR POSSIBLE IN SNOW AND FREEZING RAIN MONDAY NIGHT AND TUESDAY
MORNING.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY UNTIL 4 PM EST SUNDAY FOR WVZ005>011-013>020-
024>040-046-047.
OH...WIND ADVISORY UNTIL 4 PM EST SUNDAY FOR OHZ066-067-075-076-
083>087.
KY...WIND ADVISORY UNTIL 4 PM EST SUNDAY FOR KYZ101>103-105.
VA...WIND ADVISORY UNTIL 4 PM EST SUNDAY FOR VAZ003-004.
&&
SYNOPSIS...CL
NEAR TERM...CL
SHORT TERM...MDP
LONG TERM...KTB
AVIATION...CLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 430 PM EST SAT FEB 9 2008 KYZ101>103-105-OHZ083-084-087-VAZ003-004-WVZ005-006-008-013>018- 024>029-033>037-100945- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-JACKSON WV-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS- 430 PM EST SAT FEB 9 2008 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. ACCUMULATING SNOW AND FREEZING RAIN WILL BE POSSIBLE WITH A WARM FRONT MONDAY NIGHT INTO TUESDAY MORNING. ADVISORIES MAY BE NEEDED. A WATCH OR WARNING COULD BE ISSUED IF HIGHER PRECIPITATION AMOUNTS APPEAR LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ038-046-047-100945- WEBSTER-POCAHONTAS-RANDOLPH- 430 PM EST SAT FEB 9 2008 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. A WIND CHILL ADVISORY WILL LIKELY BE NEEDED FOR LATE SUNDAY AFTERNOON THROUGH SUNDAY NIGHT GIVEN FORECAST WIND CHILL VALUES OF -10 TO -25 DEGREES. ACCUMULATING SNOW AND FREEZING RAIN WILL BE POSSIBLE WITH A WARM FRONT MONDAY NIGHT INTO TUESDAY MORNING. ADVISORIES MAY BE NEEDED. A WATCH OR WARNING COULD BE ISSUED IF HIGHER PRECIPITATION AMOUNTS APPEAR LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ085-086-WVZ007-100945- MEIGS-GALLIA-MASON- 430 PM EST SAT FEB 9 2008 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. WATER LEVELS ALONG THE OHIO RIVER REACHED CREST AT NEAR OR BELOW FLOOD STAGE SUNDAY MORNING. A RIVER FLOOD ADVISORY REMAINS IN EFFECT FOR MINOR WATER PROBLEMS ALONG PARTS OF THE OHIO RIVER...THOUGH IT WILL LIKELY BE CANCELLED THIS EVENING OR TONIGHT AS THE WATER LEVELS CONTINUE TO SLOWLY RECEDE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. ACCUMULATING SNOW AND FREEZING RAIN WILL BE POSSIBLE WITH A WARM FRONT MONDAY NIGHT INTO TUESDAY MORNING. ADVISORIES MAY BE NEEDED. A WATCH OR WARNING COULD BE ISSUED IF HIGHER PRECIPITATION AMOUNTS APPEAR LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-WVZ009>011-019-020-030>032-039-040-100945- PERRY-MORGAN-ATHENS-WASHINGTON-WOOD-PLEASANTS-TYLER-RITCHIE- DODDRIDGE-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- 430 PM EST SAT FEB 9 2008 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. A WIND CHILL ADVISORY MAY BE NEEDED FOR SUNDAY NIGHT GIVEN FORECAST WIND CHILL VALUES OF -5 TO -15 DEGREES. ACCUMULATING SNOW AND FREEZING RAIN WILL BE POSSIBLE WITH A WARM FRONT MONDAY NIGHT INTO TUESDAY MORNING. ADVISORIES MAY BE NEEDED. A WATCH OR WARNING COULD BE ISSUED IF HIGHER PRECIPITATION AMOUNTS APPEAR LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 strong wind, 1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74184, 74185, 74186, 74187, 74188.